Headache that won't go away, caused by depression?
I have been diagnosed with depression and generalized anxiety disorder since I was 11 years old. I now take paxil 20mg and my panic attacks are under control. However, I still have the general anxiety and depression. Now, I have started developing a new symptom. I have had the same tension headache for over a week and nothing is helping it. I have tried Tylenol, Ibuprofen, Tylenol Tension Headache formula, and nothing is working. I am constantly drowsy and can't seem to stay awake. I have stopped taking all of the over the counter meds...and no change in my symptoms. Finally today, I took one of my Ativans because I felt I was on the verge of a panic. The ativan eased my headache. Is it possible that these headaches are because of my anxiety and depression? What should I do about this? Should I continue taking my ativan as needed? Can a therapist help me to learn to relax and will that help my headaches? I have 2 small children, I can't afford to be in pain all the time and I really can't afford to be zombified by so many medications. Please help me.
When a person goes to a headache clinic, the first thing that is done is to take the person off all of his/her medications, as all of the headache treatments can-- and often do-- cause 'rebound' headaches as the substances wear off. The tension formula that you are taking, for example, contains caffeine, which is one of the worst substances when it comes to headaches, as an coffee drinker will testify after missing a day's 'dose'. Ibuprofen, aspirin, lorazepam... all can cause headaches when they wear off.
Likewise, I am not a fan of Ativan for anything other than short-term anxiety; tolerance develops rapidly to the medication, and then 'rebound anxiety' occurs when the medication wears off.
To answer your question, yes, headaches are often caused by, or aggravated by, depression... and vice versa. Headaches are also a common side effect of medications used to treat depression, such as the SSRI's.
Were you my patient, given your symptoms, your side effects (fatigue, for example), and your mix of prescription and over the counter meds, I would likely want to get you off everything and start fresh-- everything except for the depression or anxiety meds. I would try to use as few medications as possible, and avoid meds like caffeine and ativan that have short term benefits but longer term problems. I would not be surprised if you felt better simply by stopping the extra medications.
Finally, there are a number of non-medication techniques to reduce headaches, including relaxation techniques that can be taught by some therapists.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.